Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2020, 4:38 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2020, 4:38 PM MST (23:38 UTC)
- Expired
- Jul 27, 2020, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:09 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 27, 2:09 PM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 209 PM MST Mon Jul 27 2020 .SYNOPSIS...Scattered thunderstorms will continue to develop this afternoon, and will develop again Tuesday afternoon, with the best chances east of I-17 and Highway 89. High pressure will then build over the desert southwest by Wednesday and will bring much warmer temperatures and a downturn in monsoon activity through the end of the week. && .DISCUSSION...Scattered thunderstorms are currently developing along the higher terrain of northern Arizona as of this writing. The strongest storms are currently over the Kaibab Plateau and near Navajo Mountain, where the deepest shear is located. Thunderstorm activity should begin to wane later this afternoon and evening with the loss of daytime heating. By Tuesday, lingering moisture and instability should allow for low-end thunderstorm chances during the afternoon hours across the eastern Mogollon Rim into the White Mountains. Slight chances for afternoon thunderstorms will also exist across the Black Mesa and Chuska Mountains, with dry conditions expected elsewhere. Wednesday through Saturday, expect mainly dry and warming conditions through the period as high pressure builds over Arizona. Record heat will be possible Friday. The current excessive heat watch looks good, so will keep it going for now. Sunday and Monday, medium range models begin to break down the ridge a little bit allowing for some moisture and instability to re-enter the region. This will allow for at least low-end chance precipitation chances along the Mogollon Rim Sunday and Monday. && .AVIATION...For the 00Z package... A drier air mass will move across Arizona overnight and on Tuesday. Shower and thunderstorm activity will come to an end overnight with development on Tuesday mainly along and east of a Payson to Four Corners line. Light winds, except gusty near any stronger storms. Aviation discussion not updated for amendments. && .FIRE WEATHER...A warming and drying trend will deliver a significant decrease in shower and thunderstorm activity on Tuesday and Wednesday. Storm activity Tuesday will be mainly limited to the area east of a Payson to Four Corners line with even lower chances on Wednesday. Expect light winds and increasing Haines Indices. Thursday through Saturday...Expect abnormally hot and dry conditions. Shower and thunderstorm activity is unlikely through Friday with only a slight increase in the threat on Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Thursday morning through Saturday evening FOR AZZ006-037-038. && PUBLIC...TM AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 27, 2:43 PM MST, 1 hour 55 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 343 PM MDT Mon Jul 27 2020 AZZ005-009-272215- Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 343 PM MDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR PAGE AND SOUTH END OF LAKE POWELL UNTIL 415 PM MDT/315 PM MST/... At 341 PM MDT/241 PM MST/, Doppler radar was tracking a strong thunderstorm near Antelope Canyon on State Route 98, or 7 miles northeast of Page, moving north at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Page, Big Five, Wahweap, Antelope Canyon, Antelope Creek Basin and Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Powell, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3685 11119 3687 11152 3700 11150 3700 11116 TIME...MOT...LOC 2141Z 188DEG 28KT 3695 11134 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:24 AM MST | Excessive Heat Watch | FGZ | Coconino, Yavapai | 25 hr |
| Jul 27, 9:57 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 27, 2:43 PM MST | Special Weather Statement | FGZ | 32 min | |
| Jul 27, 3:18 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 27, 3:36 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.